Wisconsin, 2004

Winter Storm in Wisconsin, December 20 to 21, 2004

December 20 to 21, 2004 · NWS GRB · 14 events in 14 counties and zones

A powerful storm system in the upper levels of the atmosphere combined with an approaching surface system to produce a band of moderate snow across central and northeast Wisconsin. Snowfall in Door county from this storm was enhanced by Lake Michigan.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A powerful storm system in the upper levels of the atmosphere combined with an approaching surface system to produce a band of moderate snow across central and northeast Wisconsin. Snowfall in Door county from this storm was enhanced by Lake Michigan. Some of the higher snowfall totals included 11.4 inches at Baileys Harbor (Door co.), 10.0 inches at Oconto (Oconto co.), 9.5 inches at North Bay (Door co.), 8.4 inches 4 miles northeast of Kaukauna (Outagamie co.) and 8.0 inches at Green Bay (Brown co.) and Marinette (Marinette co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 20, 4:00 AM CST, 0 minutes earlier.

Area forecast discussion, Dec 20, 4:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CST MON DEC 20 2004

.SYNOPSIS...DEEP ERN U.S. TROF WL GET PULLED WWD INTO THE CENTRAL PART
OF THE COUNTRY EARLY IN THE FCST CYCLE. SIMULTAENOUS AMPLIFICATION OF
UPR RIDGES NR THE COASTS WL LOCK THE DEEP COLD TROF OVER THE RGN FOR
THE REST OF THE WK. THAT WL LEAD TO BLO NORMAL TEMPS. TREND WL BE FOR
THE UPR FLOW TO BECOME MORE ZONAL DURING THE UPCOMING WEEKEND...AND THAT
WL ALLOW TEMPS TO TREND BACK TOWARD NORMAL.

MAIN PCPN EVENT WL OCCUR EARLY IN THE FCST CYCLE ASSOCIATED WITH THE
SYSTEM DEVELOPING IN ASSOCIATION WITH THE RETROGRESSION OF THE MEAN
TROF. AFTER THAT...PCPN CHCS WOULD APPPEAR TO BE MAINLY LAKE-EFFECT AS
COLD AIR FLOWS INTO THE RGN.

.SHORT TERM...MON/MON NGT/TUE. SIG PCPN EVENT EXPECTED DURING THE NEXT
24 HRS. MOISTURE PRETTY IMPRESSIVE FOR A SYSTEM COMING DOWN FM THE WNW.
LOW-LEVEL MIXING RATIOS UP TO 5 G/KG HV MADE IT ACRS THE MTS. VERY WARM
AIR ALSO IN THE NRN PLAINS...MOT WAS 50F AT MIDNIGHT.

SINCE SUFFICIENT MOISTURE WL BE AVBL...THE QUESTIONS BECOMES FORCING.
THAT WL LIKELY COME ACRS IN PIECES...SO EXPECT SOME FLUCTUATIONS IN
SNOWFALL INTENSITY. MIDDLE AND UPR FLOW BACKING SHARPLY OVER COLD DOME
ACRS THE RGN WL PRODUCE INTENSE ISENT LIFT THIS MORNING. STILL SOME LOW-
LEVEL DRY AIR TO OVERCOME IN THE E...BUT VERY COLD AIR SHOULD BE EASY TO
SATURATE. NEXT MAIN FORCING MECHANISM WL COME ACRS THIS AFTN INTO THIS
EVENING...AS SHARPENING UPR TROF DIGS SEWD ACRS THE RGN. THE FCST AREA
WL BE IN THE LFQ OF CYCLONIC UPR SPEED MAX ACRS SRN WI/IL...AND MODELS
EVEN HINT AT LEAK LINKED JET STRUCTURE WITH SECOND SPEED MAX OVER
ONTARIO.

LULL IN PCPN SHOULD OCCUR AFTER MIDNIGHT TNGT...BUT CONCERNED MID-
LVL MOISTURE COULD GET STRIPPED OUT MORE THAN SHOWN BY MODELS. THAT
RAISES THE POSSIBILITY OF FZDZ.

FINAL FORCING WL BE ARCTIC FRONT FCST TO SURGE EWD ACRS THE AREA LATE
TNGT/EARLY TUE. WOULD NOT BE SURPRISED TO SEE A BAND OF SHSN/+SHSN
NR THE FRONT FOLLOWED BY A PERIOD OF STG W WINDS WITH SOME BLOWING AND
DRIFTING SNOW BEHIND THE FRONT. MODELS WILDLY DIFFERENT ON HOW QUICKLY
THE COLD AIR WL SURGE EWD. THE ETA WAS MUCH FASTER...WITH THE ETA-BASED
MET GUID HAVING TEMPS BLO ZERO AT RHI BY 00Z WED. THE GFS WAS SLOWER...
WITH THE GFS-BASED MAV TEMPS AT RHI IN THE TEENS BY 00Z WED. WENT WITH A
COMPROMISE SHADED TOWARD THE ETA.

STRUGGLED WITH WHAT TO DO WITH THE HEADLINE. GIVEN THE TRACK OF THE UPR
SHRTWV ACRS THE RGN THIS AFTN/EARLY TNGT...SOME AREAS COULD FLIRT WITH
WARNING CRITERIA SNOWFALL. BUT...TOO MUCH UNCERTAINTY IN WHERE/IF IT WL
OCCUR TO UPGRADE AT THIS POINT. DECIDED TO RUN ADVISORY THOUGH TNGT.
THAT WL COVER ANY FZDZ TNGT...AND MAKE IT EASY TO EXTEND IT INTO EARLY
WED IF THE SNOW SHOWERS AND BLOWING/DRIFTING DEVELOP ON THE ARCTIC
FRONT.

.LONG TERM...TUE NGT THRU NXT SUNDAY. SEVERAL CONCERNS TO DEAL WITH
DURING THIS PERIOD WITH COLD TEMPS AND PERIODIC LK EFFECT SNOWS.

ANOTHER SURGE OF ARCTIC AIR TO SETTLE OVR THE WRN GREAT LKS TUE NGT AS
8H TEMPS APPROACH -20C. SFC WNDS TO GRADUALLY TURN MORE NW THUS BRINGING
THE POTENTIAL FOR LK EFFECT SNOW SHWRS INTO NRN WI. NEGATIVES HOWEVER
INCLUDE WNDS NOT QUITE AT A FAVORABLE TRAJ...THERE IS A BIT OF SHEAR IN
THE WND DIR IN LOW-LVLS OF THE ATM...AND INVERSION HGTS ARE A TAD LOW.
NONETHELESS...STILL APRS THAT A CHC OF SNOW SHWRS WL BE PSBL ESP ACROSS
VILAS CNTY THUS WL LEAVE POPS IN THE FCST. THE OTHER STORY WL BE THE
VERY COLD CONDITIONS THO DIMINISHING WNDS WL HELP A BIT. GUID TEMPS
HAVE A WIDE RANGE BETWEEN THE FRIGID MINS ON THE ETA TO THE MILD GFS
WITH MOST READINGS ABV ZERO. ETA PROBABLY TOO COLD CONSIDERING SOME CLDS
LIKELY TO PERSIST THRU THE NGT. THEREFORE...WL USE A COMPROMISE WHICH IS
CLOSE TO THE PREV FCST. WNDS THEN VEER MORE NORTH ON WED AS A SYSTEM
ORGANIZES OVR THE DEEP SOUTH/TN VLY. WL HAVE TO WATCH LKSHR COUNTIES OF
LK MI AS SNOW SHWRS MAY DVLP WITH 8H TEMPS AROUND -18C AS WELL AS NRN WI
WITH 8H TEMPS LESS THAN -20C. OTHERWISE...EXPECT A MIX OF SUN AND CLDS
OVR THE REMAINDER OF THE FCST AREA ON WED. THE SYSTEM IS PROGGED TO LIFT
N-NE TOWARD SRN OHIO WED NGT WHICH APRS TO BE TOO FAR TO OUR EAST TO
SERIOUSLY IMPACT NE WI WEATHER. WL CONT TO WATCH FOR LK EFFECT SNOW FROM
BOTH LK SUPERIOR AND LK MI.

HEADED INTO THE EXTENDED...THE HIGHLY AMPLIFIED FLOW ACROSS THE LWR 48
REMAINS IN PLACE INTO THE WEEKEND BEFORE TURNING MORE ZNL. THIS
TRANSLATES INTO THE VERY COLD AIRMASS HOLDING IN PLACE THRU SAT BEFORE
TEMPS BEGIN TO MODERATE. FIRST OFF...THE STORM PUSHES TOWARD SRN QUEBEC
ON THU WITH WNDS BACKING A LITTLE MORE NW. THE STORM STILL FCST TO BE
STG...AND WITH ARCTIC HI PRES TO BE LOCATED OVR THE NRN PLAINS...WNDS
MAY BECOME BLUSTERY ESP OVR ERN WI. 8H TEMPS REMAIN VERY COLD (-20 TO
-25C) THUS LK EFFECT SNOW SHWRS REMAIN IN THE FCST MAINLY OVR NRN WI.
THE UPR TROF STILL LINGERS OVR THE GREAT LKS RGN THU NGT INTO FRI WITH
LITTLE RELIEF IN TEMPS. 8H TEMPS AROUND -25C BY 12Z FRI SO ANTICIPATE
READINGS WL STRUGGLE INTO THE SINGLE DIGITS ABV ZERO. NW WNDS TO PERSIST
AS WELL SO LK EFFECT POTENTIAL TO EXIST THRU FRI OVR NRN WI.

THE UPR TROF FINALLY BEGINS TO WEAKEN AND LIFT EAST FRI NGT AS A SFC RDG
BUILDS INTO THE RGN. ANTICIPATE ONE MORE COLD NGT AS WNDS DIMINISH AND
SKIES GO AT LEAST PARTLY CLDY. THE MEAN FLOW THEN TURNS ZNL NXT WEEKEND
USHERING IN MORE PACIFIC TYPE AIRMASS TO NE WI. WAA CLDS EXPECTED SAT
NGT INTO SUNDAY WITH A POSSIBILITY OF LGT SNOW DUE TO GOOD ISEN LIFT BY
THE END OF THE WEEKEND INTO EARLY NXT WEEK.

&&
.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY THROUGH 4 AM TUESDAY...
WIZ005-010>13-018>021-030-031-035>040-045-048>050-073-074-
&&

SKOWRONSKI/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Dec 19, 4:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CST SUN DEC 19 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
400 PM CST SUN DEC 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT AND MONDAY

SNOW IS EXPECTED TO DEVELOP ACROSS NORTH CENTRAL WISCONSIN LATE TONIGHT
AND THEN SPREAD OVER THE REMAINDER OF CENTRAL AND EAST CENTRAL WISCONSIN
 EARLY MONDAY MORNING. GENERAL SNOWFALL TOTALS OF 2 TO 5 INCHES ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN NORTHEAST AND EAST
CENTRAL WISCONSIN. IN ADDITIONAL TO THE SNOW...SOUTHERLY WINDS ARE
EXPECTED TO INCREASE TO 15 TO 25 MPH ON MONDAY...CAUSING AREAS OF
BLOWING AND DRIFTING SNOW. TRAVEL CONDITIONS ARE EXPECTED TO DETERIORATE
LATE TONIGHT INTO EARLY MONDAY MORNING.

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE ENTIRE GREEN BAY
FORECAST AREA DUE TO THE EXPECTED SNOWFALL...AND AREAS OF BLOWING AND
DRIFTING SNOW. THE ADVISORY IS IN EFFECT FROM 4 AM TO 4 PM ON MONDAY.

BRISK SOUTHWEST WINDS AND HIGH WAVES WILL CONTINUE TO CREATE HAZARDS
FOR SMALL CRAFT ON LAKE MICHIGAN ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

COLD TEMPERATURES AND BRISK WINDS WILL CONTINUE THROUGH THE END OF THE
WORK WEEK WITH PERIODS WERE WIND CHILLS WILL REACH TO 20 TO 25 BELOW
ZERO.  IN ADDITION...THE WINDS WILL CREATE HAZARDS FOR BOATERS ON LAKE
MICHIGAN THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

ECKBERG/TE
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Northern Marinette

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Northern Marinette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Southern Marinette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Northern Oconto forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Southern Oconto forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Door

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Door forecast zone
Reported by
AMATEUR RADIO
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Menominee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Marathon forecast zone
Reported by
BROADCAST MEDIA
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Shawano forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Wood forecast zone
Reported by
AMATEUR RADIO
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Portage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Waupaca forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Outagamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
December 20, 4:00 AM CST to December 21, 12:00 AM CST
Where
Waushara forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432454, 5432455, 5432456, 5432457, 5432458, 5432459, 5432460, 5432461, 5432462, 5432463, 5432464, 5432465, 5432466, 5432544.